Skip to main content

Spectral structure of the Neumann–Poincaré operator on thin domains in two dimensions

Abstract

We consider the spectral structure of the Neumann–Poincaré operators defined on the boundaries of thin domains of rectangular shape in two dimensions. We prove that as the aspect ratio of the domains tends to ∞, or equivalently, as the domains get thinner, the spectra of the Neumann–Poincaré operators are densely distributed in [−1/2, 1/2], the interval which contains the spectrum of Neumann–Poincaré operators.

This is a preview of subscription content, access via your institution.

References

  1. L. V. Ahlfors, Remarks on the Neumann–Poincaré integral equation, Pacific J. Math. 3 (1952), 271–280.

    Article  Google Scholar 

  2. D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin–Heidelberg, 2001.

    Book  Google Scholar 

  3. J. Helsing, H. Kang and M. Lim, Classification of spectra of the Neumann–Poincaré operator on planar domains with corners by resonance, Ann. Inst. H. Poincaré Anal. Non Linéaire 34 (2017), 991–1011.

    MathSciNet  Article  Google Scholar 

  4. D. Khavinson, M. Putinar and H. S. Shapiro, Poincaré’s variational problem in potential theory, Arch. Ration. Mech. An. 185 (2007), 143–184.

    Article  Google Scholar 

  5. K. M. Perfekt and M. Putinar, The essential spectrum of the Neumann–Poincaré operator on a domain with corners, Arch. Ration. Mech. An. 223 (2017), 1019–1033.

    Article  Google Scholar 

  6. K. Yosida, Functional Analysis, Springer, Berlin, 1974.

    Book  Google Scholar 

Download references

Acknowledgement

We thank the anonymous referee for helpful comments on this paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Hyeonbae Kang.

Additional information

This work was supported by NRF (of S. Korea) grants No. 2019R1A2B5B01069967 and by JSPS (of Japan) KAKENHI Grant Number JP19K14553, 20K03655 and 21K13805.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ando, K., Kang, H. & Miyanishi, Y. Spectral structure of the Neumann–Poincaré operator on thin domains in two dimensions. JAMA 146, 791–800 (2022). https://doi.org/10.1007/s11854-022-0206-7

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11854-022-0206-7